Arizona, 2007

Dust Storm in Arizona, May 8, 2007

May 8, 2007 · NWS PSR · 1 event in 1 county or zone

Dense blowing dust resulted in very low visibility late in the afternoon and early evening. At least one accident was reported and power lines were downed in the Casa Grande area.

The toll

Deaths
0
Injuries
1
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Dense blowing dust resulted in very low visibility late in the afternoon and early evening. At least one accident was reported and power lines were downed in the Casa Grande area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at May 8, 2:49 PM MST, 1 hour 11 minutes earlier.

Area forecast discussion, May 8, 2:49 PM MST, 1 hour 11 minutes before
AZZ020>028-CAZ030>033-090600-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
249 PM MST TUE MAY 8 2007

SOUTH-CENTRAL AND SOUTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

.SYNOPSIS...
LOW PRESSURE WILL MOVE AWAY FROM ARIZONA BY WEDNESDAY...BUT NOT
BEFORE GIVING ISOLATED SHOWERS AND THUNDERSTORMS TO THE SOUTH-
CENTRAL ARIZONA HIGHER TERRAIN THROUGH THIS EVENING. THERE IS ALSO A
THREAT FOR A DUST STORM OR TWO OVER THE SOUTH-CENTRAL DESERTS. HIGH
PRESSURE ALOFT WILL THEN BEGIN TO DOMINATE THE WEATHER THROUGH THE
REST OF THE WEEK AS WELL AS THE UPCOMING WEEKEND...WITH WARMER
TEMPERATURES AND GENERALLY SUNNY SKIES IN STORE.

&&

.SHORT TERM...
TONIGHT THROUGH FRIDAY...
UPPER LOW IS ABOUT TO MOVE INTO SW NM AT MID-AFTN TIME FRAME PER
LATEST WV LOOPS. SUFFICIENT WRAP-AROUND MOISTURE AND INSTABY WITH
THE EXITING LOW GIVING RISE TO ISOLD TSTMS OVER MAINLY ECNTRL AZ
HIGHER TERRAIN. PROBABLY NOT ALOT OF RAIN FALLING FROM THESE STORMS
WITH LOWER LEVELS SO DRY...MORE LIKELY TO SEE DRY LIGHTNING AND
GUSTY WINDS. STEERING FLOWS ARE GENERALLY TAKING THE ACTIVITY SWWD
TOWARDS THE LOWER DESERTS...BUT WITH SURFACE DEWPOINTS SO LOW...
GENERALLY LOWER TO MID 30S...DOUBT IF THERE IS MUCH THREAT FOR LARGE
SCALE PROPOGATION AND REDEVELOPMENT OF STORMS OVER DESERT FLOOR.
WOULD NOT BE SURPRISED THOUGH TO SEE A TSTM OUTFLOW OR TWO ALONG
WITH AREAS OF BLOWING DUST SWIRLING AROUND THE ERN PART OF MARICOPA
COUNTY/NW PINAL COUNTY INTO THE EVENING HOURS.

BY WEDNESDAY...HIGH PRESSURE ALOFT WILL BUILD IN FROM THE WEST. H5
HEIGHTS WITH THIS RIDGE WILL BE CLOSE TO 100M ABOVE CLIMO...SO WE
CAN EXPECT A NICE WARMING TREND THRU THURSDAY...WITH WARMEST DESERTS
TOPPING OUT SOMEWHERE AROUND 105 BY THU/FRI TIME FRAME. NIGHTTIME
LOWS WILL ALSO BECOME MILDER NEXT FEW NIGHTS. NO SIGNIFICANT
SYNOPTIC-SCALE WINDS ANTICIPATED IN THE SHORT TERM.

&&

.LONG TERM...
FRIDAY NIGHT THROUGH TUESDAY...
THE HIGH PRESSURE RIDGE OVER THE WESTERN CONUS WILL SHIFT EASTWARD
FRI NIGHT THROUGH THE WEEKEND AS A MINOR WEATHER DISTURBANCE MOVES
THROUGH THE LONGWAVE PATTERN. AS THE DISTURBANCE MOVES THROUGH...WE
CAN EXPECT LOCAL BREEZES WITH SOUTHWEST WINDS OF 10-20 MPH
SAT/SUN...ALONG WITH A FEW DEG OF COOLING AS H5 HEIGHTS LOWER A BIT.
WARMEST DESERT LOCALES WILL REACH 105/106 FRI/SAT...THEN COOL TO
NEAR 100 EARLY NEXT WEEK WHICH IS STILL ABOUT 8 DEG ABOVE NORMAL FOR
EARLY/MID MAY.

&&

.AVIATION...
LCL GUSTY OUTFLOW WINDS UP TO 35KT...FROM THUNDERSTORMS E AND SE OF
KPHX/KIWA...SHOW INCREASED PROBABILITY OF GENERATING AREAS OF BLDU
VICINITY OF KPHX/KIWA...WITH VSBYS AS LOW AS 3SM MOST LIKELY AFT
23Z. STORM ACTIVITY SHOULD DIMINISH AFTER 04Z...REMAINING OVER THE
HIGHER TERRAIN IN ERN AZ AS THE UPPER LEVEL LOW MOVES EAST.
WEDNESDAY...HIGH PRESSURE BUILDS INTO THE REGION AND DRY AIR
OVERSPREADS THE AREA THE REMAINDER OF THE WEEK.

SEE TAFS PHXTAFPHX...PHXTAFIWA...PHXTAFYUM...LAXTAFBLH AND LAXTAFIPL
FOR MORE DETAILED INFORMATION.

AVIATION DISCUSSION IS NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
STARTING WEDNESDAY...HIGH PRESSURE BUILDS BACK OVER ARIZONA FOR THE
REMAINDER OF THE WEEK. EXPECT SUNNY SKIES...DRY CONDITIONS...AND A
SIGNIFICANT WARMING TREND. DAYTIME HUMIDITIES DROP EVEN LOWER INTO
THE SINGLE DIGITS...AND OVERNIGHT RECOVERIES TREND DOWN TO CRITICAL
LEVELS...INTO THE 15 TO 25 PERCENT RANGE ACROSS THE DESERTS.

WINDS WILL GENERALLY BE LIGHT AND TERRAIN DRIVEN...WITH UPSLOPE
GUSTINESS IN CONJUNCTION WITH MAX DAYTIME HEATING. A WEAK WEATHER
DISTURBANCE PASSES THORUGH THE REGION STARTING FRIDAY...INCREASING
AFTERNOON WINDS INTO THE 10 TO 20 MPH RANGE EACH DAY THIS WEEKEND.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

ESTLE/22/MEYERS
Hazardous weather outlook, May 8, 6:30 AM MST, 9 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
630 AM MST TUE MAY 8 2007

AZZ024-090100-
SOUTHERN GILA/TONTO NF FOOTHILLS-
630 AM MST TUE MAY 8 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS
AFTERNOON AND EVENING...WHICH COULD PRODUCE STRONG GUSTY WINDS TO
OVER 45 MPH...AS WELL AS SOME BLOWING DUST OVER THE LOWER ELEVATIONS.
DRY LIGHTNING IS ALSO POSSIBLE WHICH COULD PRODUCE HAZARDOUS FIRE
WEATHER CONDITIONS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

SPOTTER ACTIVATION WILL NOT BE NEEDED.

AZZ023-028-090100-
GREATER PHOENIX AREA-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
630 AM MST TUE MAY 8 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH-CENTRAL
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP TO THE
EAST OF THE GREATER PHOENIX AREA THIS AFTERNOON AND EVENING...MAINLY
OVER THE HIGHER TERRAIN OF SOUTH-CENTRAL ARIZONA. THEY WILL LIKELY
PRODUCE STRONG GUSTY WINDS TO OVER 40 MPH WHICH COULD MOVE INTO
MAINLY EASTERN PORTIONS OF THE GREATER PHOENIX AREA LATER THIS
AFTERNOON OR EVENING. AREAS OF BLOWING DUST ARE POSSIBLE WITH THESE
WINDS...WHICH WILL ALSO AFFECT PORTIONS OF NORTH-CENTRAL PINAL
COUNTY...SUCH AS COOLIDGE...CASA GRANDE AND FLORENCE. VISIBILITIES
COULD DROP BELOW ONE MILE IN PLACES...DEPENDING UPON THE STRENGTH OF
THE THUNDERSTORM GENERATED WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

SPOTTER ACTIVATION WILL NOT BE NEEDED.

BRECKENRIDGE

Event by event

1 dust storm. Local standard time, as filed.

Dust Storm, West Central Deserts

When
May 8, 4:00 PM MST to 6:00 PM MST
Where
West Central Deserts forecast zone
Injuries
1 direct, 0 indirect
Property damage
$20,000
Reported by
Newspaper

Visibility near zero in blowing dust made for hazardous driving conditions. A car and school bus were involved in an accident at Jimmie Kerr and Sunland Gin roads. The driver of the car was injured.

What these are

Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2007Every state in 2007This day in weather historyWarnings in Arizona, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 29283.